Pennsylvania, 2014Flash Flooding in Pennsylvania, June 28, 2014
June 28, 2014 · NWS PBZ · 4 events in 1 county or zone
An isolated and slow moving thunderstorm produced flash flooding in the South Hills of Pittsburgh.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated and slow moving thunderstorm produced flash flooding in the South Hills of Pittsburgh.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 28, 6:31 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 28, 6:31 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
731 PM EDT SAT JUN 28 2014
.SYNOPSIS...
COVERAGE OF SHOWERS AND THUNDERSTORMS WILL INCREASE INTO SUNDAY
WITH AN UNSETTLED PATTERN EXPECTED FOR MUCH OF THE WORK WEEK.
&&
.NEAR TERM /THROUGH SUNDAY/...
AS CAPE VALUES DECREASE WITH THE SETTING SUN...AND NO REAL FORCING
MECHANISM TO SPEAK OF...SCATTERED SHOWER AND THUNDERSTORM ACTIVITY
SHOULD DIE DOWN QUICKLY. A FEW COULD LINGER UNTIL AFTER
SUNSET...FIRING OFF OF RESIDUAL OUTFLOW BOUNDARIES SPLAYING
THROUGHOUT THE SRN HALF OF THE CWA...BUT SHOWERS SHOULD REMAIN
FAIRLY BRIEF.
...PREVIOUS DISCUSSION...
MODELS SHOW A SHORTWAVE APPROACHING LATE SUNDAY...BUT OVERALL
FORCING SEEMS TO BE ON THE WEAK SIDE WITH BEST DYNAMICS NORTH OF
THE REGION. WHILE MOS SHOWS LIKELY POPS...JUST DO NOT SEE ENOUGH
COVERAGE TO DICTATE AN INCREASE FROM CHANCE POPS TO LIKELY POPS IN
THE FORECAST...ESPECIALLY WITH HIGH RESOLUTION MODELS KEEPING MUCH
OF THE PRECIPITATION ACROSS WESTERN OHIO DURING THE DAYTIME.
INCREASING CLOUDS SHOULD KEEP TEMPERATURES SLIGHTLY COOLER THAN
SATURDAY.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
MOISTURE AND INSTABILITY WILL CONTINUE TO INCREASE AS THE UPPER
RIDGE CONTINUES TO TRANSITION EAST AND A SLOW MOVING COLD FRONT
APPROACHES FROM THE WEST. AS THE FRONT ADVANCES MODEL PROGS STILL
SUPPORT LIKELY POPS BY TUESDAY...AND MINIMAL CHANGE WAS NEEDED TO
THE ONGOING SHORT TERM FORECAST THIS AFTERNOON. TEMPERATURES WILL
REMAIN SLIGHTLY ABOVE NORMAL.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
REDUCED TEMPS AND GRADUALLY DIMINISHING POPS WL HIGHLIGHT THE
LONG TERM PD AS MDLS ARE IN GOOD GENL AGRMNT IN SLOW PROGRESSION
OF AN UPR TROF ACRS ERN NORTH AMERICA. PERSISTENCE AND INCOMING
WPC GUIDANCE WERE THE CORNERSTONES OF THE EXTENDED PROGNOSIS.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
SCATTERED SHRA ACROSS MAINLY SW PA AT THIS POINT. THESE WILL DANCE
AROUND OR BRIEFLY OVER PIT/AGC/LBE WITH PERHAPS A QUICK VSBY
REDUCTION. ZZV WILL HAVE SOME LINGERING LIGHT RAIN FOR AN HOUR OR
TWO. OTHER SITES SHOULD REMAIN DRY AND VFR. THE OVERNIGHT PERIOD
SHOULD BE QUIET WITH LITTLE IF ANY FOG EXPECTED. MOISTURE IS ON
THE INCREASE AFTER 06Z...AND EXPECT BETTER SHRA/TSRA CHANCES FROM
14Z ON AREAWIDE. HANDLING WITH VCTS FOR NOW.
.OUTLOOK.../SUNDAY NIGHT THROUGH THURSDAY/...
RESTRICTION CHCS WL INCRS FOR MUCH OF THE WORK WEEK AS A CPL OF
CDFNTS ARE PROJECTED TO INVADE THE UPR OH REGION.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jun 28, 2:31 AM EST, 17 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
331 AM EDT SAT JUN 28 2014
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-290745-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
331 AM EDT SAT JUN 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
07
Flash Flood, Allegheny
- When
- June 28, 7:34 PM EST to 9:15 PM EST
- Where
- Allegheny County, 0.64 mi SSW of Rook to 0.67 mi SSW of Rook
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.391, -80.074
Law enforcement reported flash flooding at Swallow Hill Road and Greentree Road with one trapped stranded vehicle.
Flash Flood, Allegheny
- When
- June 28, 8:00 PM EST to 10:00 PM EST
- Where
- Allegheny County, Heidelburg to 0.93 mi SSW of Glendale
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.400, -80.100
The Bower Hill Volunteer Fire department in Scott reported 27 water emergencies due to flash flooding in the area.
Flash Flood, Allegheny
- When
- June 28, 8:19 PM EST to 10:19 PM EST
- Where
- Allegheny County, 0.53 mi SSE of Carnegie to 0.3 mi SSE of Carnegie
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.413, -80.076
Law enforcement reported 2 vehicles stuck in flash flooding of the I-376 exit.
Flash Flood, Allegheny
- When
- June 28, 8:22 PM EST to 10:30 PM EST
- Where
- Allegheny County, 0.54 mi S of Carnegie to 0.87 mi WNW of Rook
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.412, -80.080
Law enforcement reported a person trapped in vehicle form rising water near Carnegie. Numerous roads quickly flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Arkansas, June 28 to 30, 20141 injured · $5.4 million · 56 kt wind · 19 events
- Flooding in North Dakota, June 28 to 30, 2014$2.1 million · 7 events
- Flood and Damaging Winds in Wisconsin, June 28, 2014$181,000 · 63 kt wind · 13 events
- Flash Flooding and Damaging Winds in Missouri, June 28 to 29, 20145 injured · $31,000 · 56 kt wind · 7 events
- Lightning Strike in Michigan, June 28, 20146 injured · 1 event
- Hail and Damaging Winds in Mississippi, June 28, 2014$40,000 · 57 kt wind · 12 events
- Tornado and Damaging Winds in Oklahoma, June 28, 2014$52,000 · EF0 · 4 events
- Tornado in Texas, June 28, 2014$45,000 · EF0 · 1 event
- Damaging Wind in Iowa, June 28, 2014$20,000 · 60 kt wind · 1 event
- Damaging Winds in Oklahoma, June 28, 2014$3,000 · 62 kt wind · 14 events
- Flash Flooding and Flooding in Kansas, June 28, 201461 kt wind · 10 events
- Damaging Wind in Michigan, June 28, 2014$15,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517165, 517166, 517164, 517163.